Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 115, NWS JSJ

September 18, 2005

NWS JSJ issued this flash flood warning at Sep 18, 2005, 6:08 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2005, 6:08 PM CDT (23:08 UTC)
Expired
Sep 19, 2005, 12:00 PM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 182310
FFWSJU
PRC141-190100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
708 PM AST SUN SEP 18 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING COUNTY
  IN PUERTO RICO
     UTUADO

* UNTIL 900 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO TANAMA

* AT 708 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS WERE VERY NEAR FLOOD STAGE AND STILL INCREASING FROM A PRIOR 
THUNDERSTORM SOUTH OF THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UTUADO.

FLOOD WATERS ARE MOVING DOWN THE RIO TANAMA IN WESTERN UTUADO THE 
FLOOD CREST IS EXPECTED TO REACH THE NORTHERN BORDER OF THE 
MUNICIPALITY BY ABOUT 7 30 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 1832 6682 1832 6666 1822 6669 1823 6683

$$

SNELL
1 follow-up statement
000 
WGCA72 TJSJ 190109
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
908 PM AST SUN SEP 18 2005

PRC141-190200-
UTUADO-
908 PM AST SUN SEP 18 2005

...THE FLASH FLOOD WARNING HAS EXPIRED...

FOR THE FOLLOWING COUNTY IN PUERTO RICO
     
     UTUADO

A RIVER LEVEL SENSOR ON THE RIO TANAMA INDICATED THAT THE WATER 
LEVELS WAS GOING DOWN TO A NORMAL STAGE. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 1832 6682 1832 6666 1822 6669 1823 6683

$$

GR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 18, 4:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
530 PM AST SUN SEP 18 2005

.DISCUSSION...THE GFS MODEL INDICATES THAT MONDAY SHOULD BE SIMILAR
TO TODAY LOCALLY...WITH SOME SUNSHINE AND CLOUDS AND THEN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING OVER PARTS OF THE
LOCAL ISLANDS IN THE AFTERNOON...ESPECIALLY OVER THE CENTRAL AND
WESTERN INTERIOR AND SOUTHWEST SECTIONS OF PUERTO RICO IN THE
AFTERNOON. THEN...FOR MONDAY NIGHT THROUGH WEDNESDAY AND PROBABLY
THURSDAY AS WELL...LOCAL WEATHER WILL BE DICTATED BY WHAT IS NOW
TROPICAL STORM AND THEN EVENTUALLY HURRICANE PHILIPPE AND EXACTLY
HOW FAR AWAY IT PASSES FROM THE LOCAL ISLANDS AND IN WHAT DIRECTION
IT IS MOVING WHEN IT DOES SO.

BASED ON THE LATEST TROPICAL CYCLONE FORECAST...THE SYSTEM IS
EXPECTED TO CONTINUE TO MOVE ON A NORTH NORTHWEST OR NORTHWEST TRACK
DURING THE NEXT FEW DAYS AND THEN PASS SEVERAL HUNDRED MILES
NORTHEAST OF THE U.S. VIRGIN ISLANDS AND PUERTO RICO TUESDAY THROUGH
WEDNESDAY. ASSUMING THIS TRACK HOLDS...ANY EFFECTS LOCALLY WOULD BE
MAINLY FRINGE EFFECTS...WITH THE LOCAL WINDS BECOMING SOUTH OR
SOUTHWEST AND SOME MOISTURE ON THE BACK SIDE OF THE CIRCULATION
GRADUALLY BEING WRAPPED SOUTHWESTWARD AND THEN SOUTHWARD ACROSS THE
LOCAL ISLANDS. THIS MOISTURE IS EXPECTED TO INTERACT WITH LOCAL
EFFECTS TO PRODUCE SOME CLOUDINESS...SHOWERS AND THUNDERSTORMS
ACROSS THE LOCAL ISLANDS...BUT IT IS TOO EARLY TO KNOW THE EXACT
DURATION AND AMOUNT OF RAINFALL AND WHETHER OR NOT ANY FLOODING WILL
OCCUR.

ALTHOUGH THE OFFICIAL FORECAST TRACKS FOR PHILLIPE HAVE BEEN
CONSISTENT IN KEEPING THE CENTER OF THE SYSTEM WELL NORTHEAST OF THE
LOCAL ISLANDS AND THE SYSTEM HAS BEEN GENERALLY TRACKING AS
FORECAST...STEERING CURRENTS REMAIN WEAK AND ALL LOCAL INTERESTS
SHOULD CONTINUE TO MONITOR THE PROGRESS OF PHILLIPE FOR THE NEXT FEW
DAYS.

&&

.MARINE...GENERALLY EXPECT WINDS OF LESS THAN 15 KNOTS AND SEAS OF 6
FEET OR LESS ACROSS THE LOCAL WATERS THROUGH TUESDAY...WITH LONG
PERIOD NORTH NORTHEAST SWELLS GIVING WAY TO EAST NORTHEAST SWELLS BY
LATE MONDAY NIGHT OR TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  88 /  20  20  50  60
STT  78  89  78  88 /  20  20  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

BCS
Hazardous weather outlook, Sep 18, 5:30 AM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN SEP 18 2005

PRZ001>013-AMZ710>750-191030-
630 AM AST SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A GENERALLY MORE STABLE AIR MASS WILL DOMINATE TODAY. HOWEVER...
DIURNAL HEATING AND ISLAND EFFECTS WILL HELP PRODUCE AFTERNOON
CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
ACROSS PARTS OF THE LOCAL ISLANDS. WITH THE PREVAILING SOUTHEASTERLY
WINDS...THE INTERIOR AND NORTHERN SECTION OF PUERTO RICO WILL LIKELY
SEE THE HEAVIEST SHOWERS WHERE URBAN AND SMALL STREAM FLOODING IS
POSSIBLE IN ISOLATED AREAS.

LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL WATERS TODAY WITH THE OFFSHORE ATLANTIC WATERS REMAINING AT
4 TO 5 FEET...WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. BREAKING
WAVES ALONG THE NORTH COAST CAN CREATE DANGEROUS RIP TIDES...SO
SWIMMERS SHOULD BE CAUTIOUS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

VIZ001-002-AMZ710>730-191030-
630 AM AST SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A GENERALLY MORE STABLE AIR MASS WILL DOMINATE TODAY. HOWEVER...
THERE ARE PATCHES OF MOISTURE PASSING THROUGH THE LOCAL WATERS THAT
WILL AFFECT THE LOCAL ISLANDS FROM TIME TO TIME.

LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL WATERS TODAY WITH THE OFFSHORE ATLANTIC WATERS REMAINING AT
4 TO 5 FEET...WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. BREAKING
WAVES ALONG THE NORTH COAST CAN CREATE DANGEROUS RIP TIDES...SO
SWIMMERS SHOULD BE CAUTIOUS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:15 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.